Hail, Tulsa
- When
- April 24, 3:00 PM CST
- Where
- Tulsa County, Owasso
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 36.270, -95.850
On the afternoon of the 24th, a stalled frontal boundary extended across northwestern Arkansas and far southeastern Oklahoma. This boundary began to lift to the north with widespread showers and thunderstorms initiating north of the boundary and affecting much of eastern Oklahoma.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
On the afternoon of the 24th, a stalled frontal boundary extended across northwestern Arkansas and far southeastern Oklahoma. This boundary began to lift to the north with widespread showers and thunderstorms initiating north of the boundary and affecting much of eastern Oklahoma. Recent heavy rains had saturated the ground and the additional heavy rainfall with this activity resulted in widespread flash flooding. Large hail was also observed with the stronger storms as well as two brief tornadoes. The activity continued into the early morning hours of the 25th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 24, 2:18 PM CST, 42 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
318 PM CDT SUN APR 24 2011
.DISCUSSION...
MODERATE TO HEAVY SHOWERS AND THUNDERSTORMS HAVE MOVED ACROSS MOST
OF THE REGION THROUGHOUT THE DAY TODAY. A BROAD... CONTINUOUS
SWATH OF 3 TO 6 INCH RAINFALL TOTALS LIES FROM WESTERN CREEK AND
OKFUSKEE COUNTIES IN EAST CENTRAL OKLAHOMA TO NORTHERN BENTON AND
CARROLL COUNTIES IN NORTHWEST ARKANSAS. THE WEATHER REGIME THAT
HAS PRODUCED THIS ACTIVITY IS EXPECTED TO CONTINUE THROUGH
MONDAY... WITH THE STATIONARY FRONTAL BOUNDARY CONTINUING TO BE
THE FOCUS FOR HEAVY RAINFALL. SOIL HAS BECOME SATURATED AND AS
RAINFALL TOTALS CONTINUE TO ADD UP... FLOODING ISSUES WILL BECOME
MORE NUMEROUS ACROSS THE REGION.
AN UPPER LOW WILL FINALLY MOVE ACROSS THE CENTRAL PLAINS MONDAY INTO
TUESDAY... WHICH WILL GIVE THE PERSISTENT STATIONARY FRONT A PUSH TO
THE SOUTHEAST. HOWEVER... UNSTABLE CONDITIONS WILL CONTINUE TO
RESIDE ALONG AND SOUTH OF THE FRONT. WITH THE INCREASED UPPER AND
LOWER LEVEL DYNAMICS... CHANCES FOR SEVERE STORMS ACROSS OUR
SOUTHEASTERN COUNTIES ARE EXPECTED TO INCREASE GREATLY MONDAY AFTERNOON
AND EVENING.
TUESDAY SHOULD PROVIDE A BRIEF RESPITE FROM THE NEARLY CONTINUOUS
THUNDERSTORM AND RAINFALL ACTIVITY. HOWEVER... MODELS HAVE BEEN
CONSISTENT IN SWINGING ONE FINAL LOBE OF THE DEPARTING UPPER LOW
PRESSURE SYSTEM ACROSS THE REGION LATE TUESDAY. THIS LOBE
AND ASSOCIATED VORT MAX WILL QUICKLY GENERATE A SURFACE FRONT THAT
WILL SWING THROUGH THE REGION... INTERACTING WITH THE REMAINING LOW
LEVEL MOISTURE TO PRODUCE ANOTHER ROUND OF CONVECTIVE STORMS LATE
TUESDAY INTO WEDNESDAY.
LESS CLOUDINESS... WARMER TEMPERATURES... AND A MORE TRANQUIL
WEATHER PATTERN IS EXPECTED FROM THURSDAY INTO NEXT WEEKEND.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 62 75 49 70 / 80 70 20 10
FSM 63 77 57 74 / 70 80 40 30
MLC 65 79 54 73 / 70 50 30 10
BVO 57 73 47 68 / 90 70 20 10
FYV 63 75 52 70 / 80 80 40 20
BYV 60 76 51 70 / 90 90 50 20
MKO 61 75 50 73 / 80 70 30 20
MIO 59 73 47 69 / 80 80 30 10
F10 63 78 51 70 / 80 60 30 20
HHW 66 80 59 81 / 60 50 40 20
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 PM MONDAY FOR OKZ055-OKZ056-OKZ057-
OKZ058-OKZ060-OKZ061-OKZ062-OKZ063-OKZ066-OKZ067-OKZ068-
OKZ069-OKZ070-OKZ071-OKZ072-OKZ074-OKZ076.
AR...FLASH FLOOD WATCH UNTIL 7 PM MONDAY FOR ARZ001-ARZ002-ARZ010-
ARZ011-ARZ019-ARZ020-ARZ029.
&&
SHORT TERM...18
LONG TERM....06HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 118 PM CDT SUN APR 24 2011 ARZ001-002-010-011-019-020-029-OKZ049-053>076-251000- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 117 PM CDT SUN APR 24 2011 ...SEVERE STORMS AND FLOODING RAINS EXPECTED... THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...TODAY AND TONIGHT. TORNADO. RISK...LIMITED. AREA...SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS. ONSET...MID AFTERNOON. SEVERE THUNDERSTORM. RISK...SIGNIFICANT. AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...EARLY AFTERNOON. AREA AT GREATEST RISK...SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS. FLASH FLOOD. RISK...CRITICAL. AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...ONGOING. AREA AT GREATEST RISK...NORTHWEST ARKANSAS AND EAST CENTRAL OKLAHOMA. HEAVY RAIN. RISK...CRITICAL. AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...ONGOING. AREA AT GREATEST RISK...NORTHWEST ARKANSAS AND SOUTHEAST OKLAHOMA. DISCUSSION... A STATIONARY BOUNDARY ACROSS SOUTHEAST OKLAHOMA AND INTO SOUTHERN ARKANSAS WILL PROVIDE THE FOCUS FOR STRONG CONVECTION THIS AFTERNOON. UNTIL THEN...MOIST UNSTABLE AIR WILL OVERRIDE THE FRONT AND DEVELOP SHOWERS AND SCATTERED THUNDERSTORMS OVER MOST OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. THIS PRECIPITATION WILL OCCASIONALLY BE HEAVY AND WILL POSE THE POTENTIAL FOR ADDITIONAL FLASH FLOODING RAINS. ONE TO TWO INCH AMOUNTS COULD EASILY OCCUR OVER AN HOURS TIME. SOUTH OF THE FRONT...THERE WILL ALSO BE A RISK FOR ISOLATED TORNADOES WITH THE STRONGEST STORMS. WIND SHEAR IS FAVORABLE AND THE AIRMASS IS QUITE UNSTABLE. MODELS SUGGEST CONVECTION DEVELOPING MID TO LATE AFTERNOON AND MOVING NORTHEAST INTO WESTERN ARKANSAS BY EVENING. LARGE HAIL WILL BE THE PRIMARY THREAT HOWEVER. HEAVY RAIN WILL BE A MAJOR CONCERN THROUGH THE NIGHT. THE CONVECTION THIS AFTERNOON WILL DROP PLENTY OF RAIN...BUT ADDITIONAL RAIN IS EXPECTED TO DEVELOP NORTH OF THE FRONT TONIGHT AND MAY RESULT IN NEARLY CONTINUOUS LIGHT TO MODERATE RAIN FOR SEVERAL HOURS. TOTAL RAINFALL FROM SATURDAY THROUGH MONDAY MORNING COULD TEN INCHES IN SOME LOCATIONS. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... ACTIVATION OF THE REGIONAL SPOTTER NETWORK EXPECTED. EMERGENCY MANAGERS AND LAW ENFORCEMENT AGENCIES SHOULD MONITOR ANY AREAS THAT ARE PRONE TO FLOODING...AND BE PREPARED TO TAKE APPROPRIATE ACTION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. MONDAY...SEVERE THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL. TUESDAY...SEVERE THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL...HEAVY RAIN POTENTIAL. WEDNESDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL. THURSDAY...NO HAZARDS. FRIDAY...HIGH WIND POTENTIAL. SATURDAY...THUNDERSTORM POTENTIAL. EXTENDED DISCUSSION... THE THREAT FOR SEVERE WEATHER AND HEAVY RAIN WILL CONTINUE INTO TUESDAY BEFORE FINALLY EXITING TO THE SOUTH AND EAST TUESDAY NIGHT INTO WEDNESDAY. SEVERE WEATHER WILL BE POSSIBLE MONDAY AFTERNOON/EVENING AND AGAIN TUESDAY AFTERNOON/EVENING AS A SERIES OF UPPER LEVEL DISTURBANCES MOVE ACROSS THE PLAINS. THERE WILL BE THE POTENTIAL FOR TORNADOES... LARGE HAIL AND DAMAGING WINDS WITH BOTH ROUNDS OF SEVERE WEATHER. THE BEST CHANCES FOR TORNADOES WILL BE ACROSS SOUTHEAST OKLAHOMA INTO NORTHWEST ARKANSAS. HEAVY RAIN AND FLOODING WILL BE A MAJOR CONCERN MONDAY AND TUESDAY AS THE GROUND HAS BECOME MORE SATURATED. FURTHER DETAILS SEE THE FLASH FLOOD WATCH /OKCFFATSA/ THAT HAS BEEN POSTED THROUGH MONDAY NIGHT FOR PORTIONS OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. EMERGENCY MANAGEMENT PLANNING STATEMENT... EMERGENCY MANAGEMENT OFFICIALS SHOULD BE PREPARED FOR SEVERAL ROUNDS OF SEVERE WEATHER AND HEAVY FLOODING RAINS. EMERGENCY MANAGEMENT PLANNING STATEMENT... WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
The Tulsa radar (KINX), 28 km away, was scanning. The volume nearest the first event began at 20:58 UTC.
18 hail, 15 flash flood, 2 tornado, 2 thunderstorm wind. Local standard time, as filed.
Several cars were stranded in flood water.
An officer reported one to two feet of water over several roadways in and around Morris.
Numerous county roads were flooded and impassable in and around Haskell.
Several water rescues were necessary due to flooding near Watts and Westville.
A tornado blew down large tree limbs, damaged the roof of a permanent home, and blew the roof off of a barn. Maximum estimated wind in the tornado based on this damage was about 80 mph.
Baron Fork Creek came out of its banks and flooded portions of Highway 62.
Checotah Middle School buildings were flooded.
A tornado damaged the roof of a permanent home and snapped large tree limbs. Maximum estimated wind in the tornado based on this damage was about 85 mph.
Thunderstorm wind gusts of up to 60 mph were measured in town.
Highway 64 in Roland was flooded and closed.
Cars were stranded with several water rescues necessary as a result of flooding. Flood water was over Highway 82 near Moodys Corner.
Homes and businesses were flooded.
Up to two feet of water covered several roads in and around town.
Numerous county roads were closed due to high water and portions of I-40 were flooded. Several cars were stranded in the flood water.
Portions of Highways 82 and 31 were flooded, as were a number of county roads, resulting in closures. Numerous vehicles were stranded in the flood water.
Many county roads were closed due to high water.
Roads near Paradise Point were flooded.
A swift water rescue was necessary due to flooding in town.
Strong thunderstorm wind blew down a tree.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2011Every state in 2011This day in weather historyThe tornado archive for Oklahoma, 2011Warnings in Oklahoma, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 296237, 296238, 296239, 296240, 296241, 302327, 296242, 296243, 296244, 296245, 296246, 296247, 296248, 296252, 302330, 296253, 296254, 296264, 296265, 296266, 296267, 296268, 296269, 296270, 296272, 296273, 296275, 296276, 296277, 296278, 296279, 296280, 296282, 296283, 296284, 296285, 296294.